Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Mobile, AL

January 13, 2013Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 13, 2013, 6:10 PM CST for Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2013, 6:10 PM CST (00:10 UTC)
Expired
Jan 13, 2013, 7:15 PM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 127 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 6:15 PM CSTTORNADO2 Ene Robinson Junction, MSINITIAL TOUCHDOWN NEAR ODELL CHAMBERS DR...SPORADIC TREE DAMAGE. TORNADO TO EF-1 INTENSITY...WIDTH 200 YARDS ACROSS OSCAR JORDAN RD WHERE SIGNIFICANT TREE DAMAGE OBSRVED. NUMEROUS TREES SNAPPED AND UPROOTED. STRUCTURAL DAMAGE OBSERVED NEAR INTERSECTION OF JOHN
Jan 13, 6:22 PM CSTTSTM WND DMG5 Ne Robinson Junction, MSWAYNE COUNTY EMA RELAYED A REPORT OF DAMAGE TO A MOBILE HOME AND OTHER STRUCTURES ON JORDAN SUMRALL ROAD IN THE DENHAM-PROGRESS COMMUNITY NEAR BUCKATUNNA. TREES AND POWER LINES WERE ALSO REPORTED TO BE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS54 KMOB 140010
SVRMOB
ALC023-025-129-MSC153-140115-
/O.NEW.KMOB.SV.W.0001.130114T0010Z-130114T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
610 PM CST SUN JAN 13 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  NORTHWESTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 715 PM CST

* AT 609 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 10 MILES SOUTH OF WAYNESBORO...OR 5
  MILES WEST OF BUCKATUNNA...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUCKATUNNA...         SILAS...              COFFEEVILLE...
  MILLRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3199 8806 3199 8795 3170 8779 3145 8858
      3163 8867 3200 8808
TIME...MOT...LOC 0009Z 240DEG 33KT 3172 8825

$$
1 follow-up statement
684 
WWUS54 KMOB 140035
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CST SUN JAN 13 2013

MSC153-140044-
/O.CAN.KMOB.SV.W.0001.000000T0000Z-130114T0115Z/
WAYNE MS-
635 PM CST SUN JAN 13 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN WAYNE COUNTY...

AT 633 PM CST...THE STORM THAT PROMPTED THE WARNING FOR SOUTHEASTERN 
WAYNE COUNTY HAS MOVED OUT OF THE COUNTY...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3199 8806 3199 8795 3170 8779 3149 8845
      3176 8847 3200 8808
TIME...MOT...LOC 0034Z 237DEG 32KT 3174 8832

$$

ALC023-025-129-140115-
/O.CON.KMOB.SV.W.0001.000000T0000Z-130114T0115Z/
CHOCTAW AL-WASHINGTON AL-CLARKE AL-
635 PM CST SUN JAN 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR NORTHWESTERN CLARKE...NORTHWESTERN WASHINGTON AND SOUTHERN
CHOCTAW COUNTIES...

AT 633 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH WAS LOCATED 19 MILES EAST OF WAYNESBORO...OR 2
MILES SOUTH OF SILAS...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILAS...              COFFEEVILLE...        MILLRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3199 8806 3199 8795 3170 8779 3149 8845
      3176 8847 3200 8808
TIME...MOT...LOC 0034Z 237DEG 32KT 3174 8832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 4:25 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 13, 4:25 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CST SUN JAN 13 2013

.SHORT TERM [TONIGHT THROUGH TUESDAY NIGHT]...UPPER LEVEL SOUTHWEST
FLOW WILL REMAIN IN PLACE ACROSS THE SOUTHEASTERN STATES AS A LARGE
TROUGH REMAINS ACROSS THE WESTERN STATES. AS AN UPPER SHORTWAVE
EJECTS INTO THE MIDWEST...THE STALLED FRONT TO OUR WEST WILL BE
PUSHED EAST TO NEAR I-65 BY LATE TONIGHT. THE FRONT WILL THEN WAVER
ACROSS OUR FORECAST AREA THROUGH THE REMAINDER OF THE SHORT
TERM...BEFORE FINALLY MAKING AN ATTEMPT TO PUSH TOWARD THE COAST
LATE TUESDAY NIGHT. SOUTHWESTERLY FLOW WILL CONTINUE ALOFT...WITH A
MORE NORTHERLY SFC FLOW OVER MOST OF THE FCST AREA BEHIND THE SFC
FRONT. THIS WILL LEAD TO INCREASING RAIN CHANCES FROM WEST TO EAST
ACROSS THE AREA OVERNIGHT...WITH RAIN THEN REMAINING SCATTERED TO
LIKELY THROUGH TUESDAY NIGHT. INSTABILITY WILL REMAIN MARGINAL DUE
TO WEAK UPPER SUPPORT AND WIDESPREAD CLOUDS...SO THE PRIMARY WEATHER
WILL BE RAIN SHOWERS. GENERAL RAINFALL TOTALS WEST OF I-65 WILL
RANGE FROM ONE INCH TO ONE AND A HALF INCHES. RAINFALL TOTALS FROM
ONE HALF TO ONE INCH ARE EXPECTED EAST OF I-65. LOW TEMPERATURES
TONIGHT WILL FALL INTO THE MID 40S ACROSS OUR FAR NORTHWEST ZONES TO
THE LOWER 60S ACROSS OUR FAR SOUTHEAST ZONES. LOW TEMPERATURES BOTH
MONDAY AND TUESDAY NIGHT WILL RANGE FROM THE LOWER 40S ACROSS OUR
FAR NORTHWEST ZONES TO THE MID TO UPPER 50S ACROSS OUR FAR SOUTHEAST
ZONES. HIGH TEMPERATURES MONDAY AND TUESDAY WILL RANGE FROM 48 TO 62
DEGREES WEST OF I-65 AND 60 TO 73 DEGREES EAST OF I-65. /22

&&

.LONG TERM(WEDNESDAY THROUGH SATURDAY)...LIKELY POPS CONTINUE TUESDAY
NIGHT BEFORE A DRYING AND COOLING TREND BEGINS WEDNESDAY AND
CONTINUES THROUGH PERIODS END. AN UPPER LOW WILL SWING EAST ACROSS
TEXAS WEDNESDAY NIGHT...AND WILL OPEN AND SHIFT EAST ACROSS THE
SOUTHEASTERN STATES THURSDAY AND THURSDAY NIGHT. THE ASSOCIATED UPPER
SHORTWAVE ENERGY WILL AID IN FINALLY PUSHING THE SFC FRONTAL BOUNDARY
OFF TO THE EAST OF THE FCST AREA. RAIN CHANCES WILL BE MUCH LOWER...
LESS THAN 20 PERCENT...THURSDAY GOING INTO THE WEEKEND. MUCH COOLER
IN THE LONG TERM PERIOD...WITH TEMPS CLOSER TO NORMAL FOR THIS TIME
OF THE YEAR. 12/DS

&&

.AVIATION [13.18Z KMOB/KBFM AND KPNS TAF ISSUANCE]...MVFR TO VFR
CIGS THROUGH AROUND 03Z MON FOLLOWED BY IFR TO MVFR CIGS THROUGH 00Z
TUE. LOWER CEILINGS WILL CONTINUE MOSTLY DURING THE OVERNIGHT AND
EARLY MORNING HOURS AND AROUND SCATTERED TO NUMEROUS SHOWERS MOVING
IN FROM THE WEST LATER TONIGHT CONTINUING THROUGH MONDAY EVENING.
WINDS WILL CONTINUE FROM THE SOUTHEAST AT 10 TO 15 KNOTS WITH HIGHER
GUSTS THROUGH EARLY THIS EVENING BECOMING MOSTLY NORTH TO NORTHEAST
AT 5 TO 8 KNOTS THROUGH 00Z TUE...EXCEPT SOUTH AT 5 TO 8 KNOTS
MOSTLY OVER KPNS FROM 18Z MON THROUGH 00Z TUE. 32/EE

&&

.MARINE...A WEAK COLD FRONT WILL MOVE EAST AND STALL OVER THE MARINE
AREA LATE TONIGHT THROUGH WEDNESDAY. A LIGHT NORTHERLY FLOW IS
EXPECTED WEST OF THE FRONT THROUGH WEDNESDAY EVENING. A LIGHT TO
MODERATE SOUTHERLY FLOW WILL CONTINUE EAST OF THE FRONT THROUGH
WEDNESDAY EVENING. SEAS AT 3 TO 5 FEET WILL CONTINUE THROUGH MONDAY
THEN SUBSIDE TO 2 TO 4 FEET MONDAY NIGHT THROUGH WEDNESDAY. A
MODERATE TO STRONG OFFSHORE FLOW WILL EVENTUALLY DEVELOP IN THE WAKE
OF THE COLD FRONT WEDNESDAY NIGHT THROUGH THURSDAY. SEAS WILL BUILD
TO 4 TO 6 FEET IN THE WAKE OF THE FRONT LATE WEDNESDAY THROUGH
THURSDAY. PATCHY AREAS OF DENSE FOG WILL BE POSSIBLE DURING THE
OVERNIGHT AND EARLY MORNING HOURS THROUGH WEDNESDAY. SHOWERS WITH A
FEW ISOLATED THUNDERSTORMS WILL BECOME BETTER DEVELOPED AS THE FRONT
APPROACHES FROM THE WEST LATE TONIGHT THROUGH WEDNESDAY. 32/EE

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THE
MIDDLE PART OF NEXT WEEK. RAIN CHANCES WILL INCREASE TONIGHT...WITH
RAIN THEN REMAINING SCATTERED TO LIKELY THROUGH WEDNESDAY. RELATIVE
HUMIDITY VALUES WILL REMAIN HIGH THROUGH MID WEEK.

FOG POTENTIAL AND OTHER REMARKS...PATCHY FOG...DENSE IN SOME LOCATIONS...
WILL REMAIN LIKELY ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST
AND SOUTH CENTRAL ALABAMA AS WELL OF THE WESTERN FLORIDA PANHANDLE
AGAIN TONIGHT. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      57  66  49  61  45 /  80  60  60  50  40
PENSACOLA   63  70  58  67  55 /  60  40  50  40  30
DESTIN      62  70  59  67  57 /  40  30  40  30  30
EVERGREEN   59  67  53  62  49 /  80  60  60  50  40
WAYNESBORO  47  50  42  49  41 /  80  60  70  80  50
CAMDEN      49  56  47  55  45 /  80  60  70  70  50
CRESTVIEW   61  73  56  72  52 /  50  40  40  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 13, 5:13 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
513 AM CST SUN JAN 13 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
513 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY WARM AND MOIST...LIGHT SOUTHEAST WIND SUPPORTS THE
FORMATION AND MAINTENANCE OF LOCALLY DENSE PATCHY FOG WITH
VISIBILITIES RESTRICTED TO LESS THAN A MILE AT TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-141115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
513 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A WARM AND MOIST LIGHT SOUTHEAST WIND...ATOP COOLER WATER
TEMPERATURES OVER BAYS...SOUNDS AND NEAR SHORE GULF WATERS SUPPORTS
THE FORMATION AND MAINTENANCE OF LOCALLY DENSE PATCHY FOG WITH
VISIBILITIES RESTRICTED TO LESS THAN A MILE AT TIMES TONIGHT.

SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS PARTS OF THE MARINE AREA
DUE TO MODERATE TO STRONG SOUTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

In the hours before

Special weather statement, Jan 13, 4:41 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CST SUN JAN 13 2013

ALZ055-132315-
MONROE AL-
441 PM CST SUN JAN 13 2013

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY IN SOUTHWEST
ALABAMA...THROUGH 515 PM CST...

AT 440 PM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MONROEVILLE...OR 8 MILES WEST OF PETERMAN...AND MOVING NORTHEAST
AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETERMAN...           MONROEVILLE...        FRISCO CITY...
  BEATRICE...

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. WINDS
THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL
UNSECURED OBJECTS. BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM.
SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jan 13, 5:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CST SUN JAN 13 2013

MSZ075-078-132345-
STONE MS-PERRY MS-
511 PM CST SUN JAN 13 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STONE AND PERRY
COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 545 PM CST...

AT 510 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
20 MILES SOUTHWEST OF WIGGINS...TO 16 MILES WEST OF JANICE...TO 4
MILES WEST OF TALLAHALA..AND WERE MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHTON...            NEW AUGUSTA...        BEAUMONT...
  WIGGINS...            PERKINSTON...         MCHENRY...

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAIN.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER INDOORS UNTIL THE STORMS HAVE
PASSED.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:27 PM CSTRiver Flood WarningMOBGeorge, Greene, Wayne11 days
Jan 14, 10:31 AM CSTRiver Flood WarningMOBGeorge, Greene, Perry9 days
Jan 14, 10:31 AM CSTRiver Flood WarningMOBGeorge, Greene, Jackson9 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.